My mother was diagnosed with Alzheimer's disease two years ago. Recently I've noticed that Mom gets very agitated in the early part of the evening. She seems nervous, paces the floor anxiously, and has become both more confused and more combative. I am having a hard time coping with these new behaviors. Is there anything I can do?
What you are describing is known as sundowning, a syndrome fairly common in persons with middle-stage Alzheimer's. There may be various reasons for this phenomenon including the brain's inability to regulate the demented person's "biological clock"; also the reduced light around sunset may trigger some sensory deprivation. Inactivity during the day and medications may intensify the problem. Sundowning typically disappears in the more advanced stages of the disease.
- To minimize the sundowning effect, here are some tips:
- Try to make sure that your mother has plenty of exercise and activities during the day.
- Try to avoid daytime naps. An afternoon walk might help. You can also try closing the drapes or blinds around sunset and keeping the house well lit.
- Avoid caffeine and alcohol, especially after 5 p.m. Substitute herbal or decaffeinated tea or postum for black tea or coffee.
- You may want to make sure that your mom is not hungry by offering her a snack.
- Distraction is often a good strategy; try giving your mother something to do with her hands—even a soft cloth to fiddle with, or see if she will sit in a rocking chair.
- Minimize noise and confusion by not having too many people around the house and keeping the TV and music volume low. However, a favorite TV show or soft music could be soothing.
- Finally, ask the doctor to check your mother's medications. Some over-the-counter and prescription drugs can make anyone more jumpy. Anti-depressants may help a demented person suffering from depression to feel less sluggish during the day. Psychotropic medications (e.g., Haldol) may be prescribed to help control agitation (although these can in some cases make a demented person more agitated). Sleeping pills should be used only as a last resort, as their effectiveness is short-term and they can add to confusion when waking.
E-mail to a Friend